MAUDE Adverse Event Report: OPHTHALMIC CANNULA; BIMANUAL IRRIGATION HANDPIECE (OPHTHALMIC CANNULA)

OPHTHALMIC CANNULA; BIMANUAL IRRIGATION HANDPIECE (OPHTHALMIC CANNULA)
Model Number K7-5840
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
We received one i/a irrigating instrument and a two-piece foreign object (initially reported as a single foreign object).The user facility claimed that the foreign object came out of the irrigating cannula port and entered the patient's eye capsule intraoperatively during a surgical case.The nurse manager on site reported that the doctor was able to remove the foreign object easily with a pair of micro-forceps; the surgeon's examination of the eye found no additional remnants or signs of injury.The surgical procedure continued with no further issue; no additional hospitalization was required.During the patient's post-op visit, no signs or symptoms of injury or complications were found.According to the nurse manager, the foreign object was broken into 2 pieces after removing from the patient's eye; for safekeeping, the pieces were placed in-between transparent adhesive tape with a paper backing.Magnified visual examination revealed both pieces were light blue in color.The foreign object measured approximately 0.1 mm in width and has a total length of approximately 1.8 mm.The diameter of the cannula port hole is 0.5 mm.Katena has been marketing the subject device since 1996.A review of the company's complaint system database confirmed there is no complaint reports or other reports of this nature for the subject device.The investigation as to the possible source of the foreign object is still in progress.A supplemental report will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.
 
Event or Problem Description
During cataract extraction at the end of the bi-manual i/a phase, a foreign object was noted to be in the capsule.The surgeon removed the foreign object with a pair of micro-forceps, then examined the patient's eye and found no remnants or signs of injury.
 
Additional Manufacturer Narrative
This is a supplement / follow-up report to support mfr report # 2242450-2021-00002.Background: the user facility claimed that a foreign object came out of the irrigating cannula port and entered the patient's eye capsule intraoperatively during a surgical cataract extraction.The surgeon was able to remove the foreign object easily with a pair of micro-forceps and the surgeon's examination of the eye found no additional remnants or signs of injury.During the patient's post-op visit, no signs or symptoms of injury or complications were found.According to the nurse manager, the foreign object broke into 2 pieces after removal from the patient's eye.The foreign object measured approximately 0.1 mm in width with a total length of approximately 1.8 mm.The diameter of the cannula port hole is 0.5 mm.Magnified visual examination revealed both foreign pieces to be light blue in color.Katena has been marketing the subject device since 1996.A review of the company's complaint system database confirmed that there are no complaint reports or other reports of this nature for the subject device.Follow-up information: the device is comprised of an aluminum alloy handpiece that is anodized blue.A stainless-steel cannula tip is threaded into the handpiece with a silicone o-ring seal.Magnified visual inspection of the returned blue anodized aluminum handpiece did not reveal any features (such as a surface scratch or material removal) similar in size and shape to the foreign object.The foreign object was sent to a testing laboratory for analysis.It was analyzed in accordance with astm e1508-12a(2019), using an energy-dispersive spectrometer (eds) equipped scanning electron microscope (sem).Eds analysis of the foreign object revealed the primary presence of aluminum.The manufacturing procedure was reviewed with the supplier.The procedure included a cleaning step for the components prior to and post assembly.As a preventative action, the cleaning step prior to assembly was rearranged to have the handpiece nylon brushed followed by ultrasonic cleaning.The origin of this foreign object and a root cause cannot be determined without speculation because the foreign object does not resemble any features in size and shape on the internal surfaces of the returned blue anodized aluminum handpiece.Therefore, this incident should be considered an isolated case, it is the first case reported for this device since katena began marketing the subject device in 1996.
 
Event or Problem Description
This is a supplemental / follow-up report to mfr report # 2242450-2021-00002 the following ae is the same as initially reported.During cataract extraction at the end of the bi-manual i/a phase, a forgein object was noted to be in the capsule.The surgeon removed the foreign object with a pair of micro-forceps, then examined the patient's eye and found no remnants or signs of injury.

Brand Name
OPHTHALMIC CANNULA
Common Device Name
BIMANUAL IRRIGATION HANDPIECE (OPHTHALMIC CANNULA)
MDR Report Key12316769
Report Number2242450-2021-00002
Device Sequence Number2753946
Product Code HMX
UDI-Device Identifier00841668110393
UDI-Public00841668110393
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberK7-5840
Device Catalogue NumberK7-5840
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/04/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2021
Supplement Date Received by Manufacturer07/15/2021
Initial Report FDA Received Date08/12/2021
Supplement Report FDA Received Date10/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;